Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 17, 2021, 1:54 PM MDT for Teller County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2021, 1:54 PM MDT (19:54 UTC)
- Expired
- Jun 17, 2021, 2:15 PM MDT
- In force
- 21 min
- Issued by
- NWS Pueblo, CO
County Teller County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 3617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
171 WWUS85 KPUB 171954 SPSPUB Special Weather Statement National Weather Service Pueblo CO 154 PM MDT Thu Jun 17 2021 COZ081-082-085-172015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 154 PM MDT Thu Jun 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 215 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over western Colorado Springs, moving west at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Colorado Springs, Manitou Springs and Cascade. LAT...LON 3893 10476 3879 10477 3878 10497 3891 10497 TIME...MOT...LOC 1954Z 088DEG 8KT 3888 10487 $$ kam
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 17, 11:24 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 11:24 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1124 AM MDT Thu Jun 17 2021 .SHORT TERM...(Today and tonight) Issued at 407 AM MDT Thu Jun 17 2021 Main Forecast Concerns/Challenges: 1) Well above normal high temperatures continue today, along with the potential to reach or exceed record highs (ALS 89 degrees, COS 95 degrees, PUB 102 degrees). 2) Isolated thunderstorms this afternoon into mid evening, mainly over and near the mountains as well as the Pikes Peak region and Palmer Divide. Dry lightning is also a concern over the Mountains. No big change to the large scale pattern, with upper level ridge remaining across the region. This setup, similar air mass, and an abundance of sun will support another day of record heat across the region. Didn't really make too many changes to the highs for today, with the potential to reach or exceed record highs continuing today. For today, once again think all climate sites will have the potential to observe record highs today, though I do think ALS and PUB will have the higher chances. Guidance hinting at slightly lower highs today than currently forecast across COS, and wonder if it is catching on to some isolated precip development later this afternoon. Any precip development would be later in the day, so think COS could still see record highs, though confidence is lower. Similar setup will support similar shower/thunderstorm trends later this afternoon into the evening. Highest potential will continue to be over and near the mountains and given the very dry low levels and deep sub cloud layer, dry lightning will continue to be a possibility. Also, similar to yesterday, is the possibility for isolated showers/storms away from the mountains. Do think the highest potential for today will be around the Pikes Peak region and Palmer Divide. In this location, guidance is showing some decent low/mid level convergence later this afternoon that would assist for a slightly higher chance of development, even in this dry environment. Similar dry low levels and deep sub cloud layer will support mainly a lightning and gusty wind risk. If a more robust storm can develop, which I think is possible, then isolated wind gusts of 50 to 60 mph will also be possible. .LONG TERM...(Friday through Wednesday) Issued at 407 AM MDT Thu Jun 17 2021 .Friday...As the trough moves into the high plains, a cold front will move south across the CWA. Upslope flow will develop during the day behind the frontal passage. The upslope flow will make it above 700mb allowing some of the moisture to advect westward to the Continental Divide region, enhancing the chances for thunderstorms. Have concerns that the storms may still be high based with a fair amount of lightning and modest rainfall over the mountains. In collaboration with GJT, decided not to issue a fire weather watch for fire weather zones 220 and 223 for dry lightning. Fuels in these zones are not critical. In addition, the drought monitor shows the sharp gradient in drought conditions between PUB and GJT CWAs. Further east, amount of low level moisture return to the plains looks to be modest. GFS suggests around 500 to 1000 J/kg of CAPE with weak shear. Bufkit soundings suggest the atmosphere may be capped further east with lower PoPs near the Kansas border. SPC has only general thunder in the day 2 outlook. .Saturday...A trough will pass mostly to the north of the CWA, but there will be enough lift to increase coverage of convection. SPC has a marginal risk over northeast Colorado, just brushing extreme northeast Kiowa County. Changes in the amount of moisture on the plains as well as path of the disturbance could move the marginal risk further south, and the day 3 outlook looks reasonable. Further west, disturbance should increase coverage of convection over the mountains with some increase in precipitable waters. .Sunday...Secondary surge of much cooler air will approach the region. The GFS suggests there could be a surge of increased low level moisture just behind the front which can increase thunderstorm coverage, but the atmosphere will quickly stabilize after this brief surge of moisture. Given the timing differences and differences in the amount of moisture, did not make any changes to the grids which highlight better chances of convection over the northern and eastern portions of the I-25 corridor and plains. .Monday...Unseasonably cool air will be present over the eastern plains with highs in the 70s. Highs may even be cooler if cloud cover persists through the day. The atmosphere will be capped. The models suggest there could be a ribbon of higher CAPE along the eastern mountains where heating of the elevated terrain can result in some instability. .Tuesday and Wednesday...Upper ridge builds into the area with warmer and drier conditions. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu Jun 17 2021 KALS...VFR conditions through the next 24 hours. Winds will generally be light at 10 kts or less. A few thunderstorms may be possible this afternoon over the San Luis Valley, but confidence in one occurring at the terminal is low. There could be brief wind gusts from thunderstorm outflow, but again, confidence is low in occurrence. KCOS and KPUB...a few thunderstorms will be possible this afternoon at both terminals. Gusty outflow winds will be the main impact from thunderstorms, along with briefly reduced CIGS and VIS. Wind gusts with thunderstorm outflow in excess of 40 kts may be possible. A cold front is forecast to arrive by Friday morning, turning winds northeasterly. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...PGW AVIATION...MOZLEY
Hazardous weather outlook, Jun 17, 11:31 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Thu Jun 17 2021 COZ058>089-093>099-181745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Thu Jun 17 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected, initially over and near the Mountains this afternoon, spreading east across the Pikes Peak region and Palmer Divide. One of two of these storms could produce strong wind gusts to near 60 mph as they move off the Mountains. Dry low levels over the Mountains, will likely lead to dry thunderstorms this afternoon, with little precipitation, lightning and gusty outflow winds being a concern. Storms should dissipate this evening with loss of daytime heating. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday through Sunday with the highest chances for thunderstorms over the mountains. The thunderstorms will be the most numerous on Saturday. The main threats from the storms will be lightning, gusty winds and potential burn scar flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet criteria for spotters may be possible over the Pikes Peak region, Palmer Divide, and Pueblo area. 88/88
In the hours before
Special weather statement, Jun 17, 1:54 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 154 PM MDT Thu Jun 17 2021 COZ081-082-085-172015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 154 PM MDT Thu Jun 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 215 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over western Colorado Springs, moving west at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Colorado Springs, Manitou Springs and Cascade. LAT...LON 3893 10476 3879 10477 3878 10497 3891 10497 TIME...MOT...LOC 1954Z 088DEG 8KT 3888 10487 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:52 PM MDT | Special Weather Statement | PUB | Las Animas | 38 min |
| Jun 17, 3:13 PM MDT | Special Weather Statement | PUB | Teller | 17 min |
| Jun 17, 4:25 PM MDT | Special Weather Statement | PUB | Fremont | 35 min |
| Jun 17, 5:00 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jun 17, 5:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.